Disease Rebound After Stopping Fingolimod in Patients with Relapsing-Remitting Multiple Sclerosis
By Jai S. Perumal, MD
Assistant Professor of Neurology, Weill Cornell Medical College
Dr. Perumal reports she receives grant/research support from Genzyme Corp., and is on the speakers bureau for Biogen Idec, Genzyme Corp., Acorda Therapeutics, and Teva Pharmaceuticals.
SYNOPSIS: A review of patients with relapsing-remitting multiple sclerosis who discontinued fingolimod therapy showed that five out of 46 (10.9 %) of these patients developed a rebound phenomenon between 4 to 16 weeks, where disease activity returns and often exceeds pre-treatment levels.
SOURCE: Hatcher SE, Waubant E, Nourbakhsh B, et al. Rebound syndrome in patients with multiple sclerosis after cessation of fingolimod treatment. JAMA Neurol 2016;73:790-794.
With the increasing number of disease-modifying therapies that are available for the treatment of multiple sclerosis, appropriate patient selection and careful sequencing of these medications is of paramount importance to both ensure optimal disease control and safety, and to prevent any untoward adverse events.
Return of disease activity and rebound, and even an overshoot phenomenon, have been seen after withdrawal of immune-suppressive treatment for multiple sclerosis. Most of these examples have been following discontinuation of natalizumab treatment. More recently there have been a few case reports of similar disease resurgence following discontinuation of fingolimod treatment.
Hatcher et al undertook a study to evaluate this rebound syndrome following fingolimod cessation to better understand the frequency and the potential risk factors associated with a higher risk of rebound, including level of pre-treatment disease activity, duration of treatment, and age of the patients, among other variables. This was a chart review study of the electronic medical records of patients seen at the Multiple Sclerosis Center at the University of California at San Francisco. All patients who discontinued fingolimod between January 2014 and December 2015 were included in the analysis. Forty-six patients discontinued fingolimod for the following reasons: pregnancy, adverse events, and refractory disease. Of these 46 patients, five (10.9%) experienced a disease rebound phenomenon.
The five patients who experienced rebound syndrome after fingolimod cessation were women at a mean age of 32.2 years (standard deviation, 6.4 years), and they had been on fingolimod for between 10 months and four years, had a disease duration between four and 18 years, and their onset of resurgent disease was four to 16 weeks after discontinuation of fingolimod. These patients had been treatment-naïve or had tried other medications, including interferons, glatiramer acetate, or natalizumab, prior to going on fingolimod. The rebound phenomenon was characterized in all of these patients by severe clinical relapses and flagrant radiologic activity, i.e., median of 9 (range 0-30) gadolinium-enhancing lesions, and new T2 lesions (median 9, range 0-30). The development of new gadolinium-enhancing lesions in these patients continued for three to six months despite treatment with corticosteroids (n = 3) and treatment with B-cell targeted, anti-CD-20 therapy (n = 2). In addition to these patients, the authors conducted a literature review and identified 11 other case reports of patients who experienced a similar rebound phenomenon post-fingolimod treatment.
The authors reported a disease rebound phenomenon that occurs four to 16 weeks post-fingolimod discontinuation in patients with multiple sclerosis. This was of significant clinical and radiologic severity. In this review, among the 46 multiple sclerosis patients who discontinued fingolimod therapy, five patients (10.9%) experienced rebound disease. The exact mechanism of action of this phenomenon has not been delineated, but it coincides with the recovery of peripheral circulating lymphocytes and potentially is related to the re-entry of these cells into the central nervous system. Such a rebound phenomenon has been reported with other immunosuppressive treatments, most prominently natalizumab treatment for multiple sclerosis. This study, along with other published case reports of this phenomenon, makes it imperative that clinicians who use fingolimod be aware of this phenomenon. Though no specific treatment strategies have been adequately studied or proven to be effective in mitigating this, steroids are usually given to reduce the inflammation. Another proposed strategy is initiation of another disease-modifying therapy in a timely manner to suppress the immune system and prevent the occurrence of this resurgence; however, one would need to take into consideration any potential safety concerns that might arise from adding another immunosuppressive therapy.
A review of patients with relapsing-remitting multiple sclerosis who discontinued fingolimod therapy showed that five out of 46 (10.9 %) of these patients developed a rebound phenomenon between 4 to 16 weeks, where disease activity returns and often exceeds pre-treatment levels.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.